advertisement
Question
Posted by: Anel | 2009-04-14

DVT

Dear Dr Bets, I posted a question last week re: pain in my calf. It was indeed a DVT. The physician could not find a cause for the DVT. I did not see him on my last day in hospital and have a few questions. I forgot to mention that my father and grandmother died in their sleep due to a heart attack, and that my grandfather died due to a pulmonary embolism - is this a risk factor? Also, is it absolutely neccesary that I stop the Minerva even though I am on the anti-coagulants?
My leg is very painful - for how long can I expect it to be painful?
They gave me a stocking to wear - for how long do I have to wear it?
Thanks very much for your help.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Anel
Yes you must stop Minerva (and not use any other oral contaception tablets) immediately. Rather consider alternative contraception like an IUD, condoms or Mirena. You need to wear the stocking for at least 1 year, or you can develop post phlebitic syndrome - chronic venous insufficiency of the leg - causing chronic swelling and pain. It sounds as if you have a risky family history and it may be worth your while to have yourself tested for hereditary thrombotic disease (ask your doctor - it is a blood test)
The leg may be painful for a few weeks as it is caused by swelling and inflammation of the area that does not get good bloodflow due to the thrombosis.
See http://hcd2.bupa.co.uk/fact_sheets/mosby_factsheets/Deep_Vein_Thrombosis.html
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement